Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Nephrol Ther. 2008 Jun;4(3):181-6. doi: 10.1016/j.nephro.2008.01.001. Epub 2008 Mar 17.

[Quinine-induced renal bilateral cortical necrosis].

[Article in French]

Author information

  • 1Service de néphrologie et transplantation rénale, CHU de Poitiers, 86021 Poitiers cedex, France. jul.laine@wanadoo.fr <jul.laine@wanadoo.fr>

Abstract

Acute bilateral renal cortical necrosis is a rare cause of renal failure frequently induced by disseminated intravascular coagulation (Dic) following obstetrical complications, sepsis and drugs. We describe a case of Dic with bilateral cortical necrosis after ingestion of only one tablet of quinine. A 41-year-old woman was admitted for severe abdominal pain, melaena, fever and anuria two hours after quinine tablet intake for nocturnal leg cramps. Her medical history included angioneurotic edema caused by chloroquine for malaria prevention. Physical examination was normal. Laboratory data showed acute renal failure, hemolytic anemia without schistocytes and Dic. Platelet antibodies were negative. Ultrasonographic examination showed a complete defect of renal perfusion with permeable renal arteries. Results of abdominal CT scan and MAG3 scintigraphy led to the diagnosis of bilateral renal cortical necrosis. The patient underwent plasma exchanges with fresh frozen plasma which induced rapid resolution of Dic. She remained dependent on chronic hemodialysis. Quinine-induced microangiopathic hemolytic anemia and Dic is a rare described entity. These complications occur typically in quinine-sensitized subjects. The presence of acute renal failure is generally associated with poor prognosis in case of bilateral renal cortical necrosis. Caution is required for the prescription of quinine derivates, which should be avoided in patients experienced on adverse reaction to the drug.

PMID:
18343736
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk